Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Fast and strongly localized observation for the Schrödinger equation

Authors: G. Tenenbaum and M. Tucsnak
Journal: Trans. Amer. Math. Soc. 361 (2009), 951-977
MSC (2000): Primary 93C25, 93B07, 93C20, 11N36
Published electronically: August 19, 2008
MathSciNet review: 2452830
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study the exact observability of systems governed by the Schrödinger equation in a rectangle with homogeneous Dirichlet (respectively Neumann) boundary conditions and with Neumann (respectively Dirichlet) boundary observation. Generalizing results from Ramdani, Takahashi, Tenenbaum and Tucsnak (2005), we prove that these systems are exactly observable in in arbitrarily small time. Moreover, we show that the above results hold even if the observation regions have arbitrarily small measures. More precisely, we prove that in the case of homogeneous Neumann boundary conditions with Dirichlet boundary observation, the exact observability property holds for every observation region with nonempty interior. In the case of homogeneous Dirichlet boundary conditions with Neumann boundary observation, we show that the exact observability property holds if and only if the observation region has an open intersection with an edge of each direction. Moreover, we give explicit estimates for the blow-up rate of the observability constants as the time and (or) the size of the observation region tend to zero. The main ingredients of the proofs are an effective version of a theorem of Beurling and Kahane on nonharmonic Fourier series and an estimate for the number of lattice points in the neighbourhood of an ellipse.

References [Enhancements On Off] (What's this?)

  • 1. L. V. Ahlfors, Complex analysis, third ed., McGraw-Hill Book Co., New York, 1978, An introduction to the theory of analytic functions of one complex variable, International Series in Pure and Applied Mathematics. MR 510197 (80c:30001)
  • 2. C. Baiocchi, V. Komornik, and P. Loreti, Ingham-Beurling type theorems with weakened gap conditions, Acta. Math. Hungar. 97 (2002), no. 1-2, 55-95. MR 1932795 (2003i:42011)
  • 3. C. Bardos, G. Lebeau, and J. Rauch, Sharp sufficient conditions for the observation, control and stabilization of waves from the boundary, SIAM J. Control. and Optim. 30 (1992), 1024-1065. MR 1178650 (94b:93067)
  • 4. A. Beurling, Mittag-leffler lectures on harmonic analysis, in The collected works of Arne Beurling, Vol. 2, Contemporary Mathematicians, Birkhäuser Boston Inc., Boston, MA, 1989, Harmonic analysis, Edited by L. Carleson, P. Malliavin, J. Neuberger and J. Wermer. MR 1057614 (92k:01046b)
  • 5. E. Bombieri, J. B. Friedlander, and H. Iwaniec, Primes in arithmetic progressions to large moduli. II, Math. Ann. 277 (1987), no. 3, 361-393. MR 891581 (88f:11085)
  • 6. N. Burq and M. Zworski, Geometric control in the presence of a black box, J. Amer. Math. Soc. 17 (2004), no. 2, 443-471. MR 2051618
  • 7. G. Chen, S. A. Fulling, F. J. Narcowich, and S. Sun, Exponential decay of energy of evolution equations with locally distributed damping, SIAM J. Appl. Math. 51 (1991), no. 1, 266-301. MR 1089141 (91k:35037)
  • 8. H. Davenport, Multiplicative number theory, third ed., Graduate Texts in Mathematics, vol. 74, Springer-Verlag, New York, 2000, Revised and with a preface by Hugh L. Montgomery. MR 1790423 (2001f:11001)
  • 9. R. de la Bretèche and G. Tenenbaum, Séries trigonométriques à coefficients arithmétiques, J. Anal. Math. 92 (2004), 1-79. MR 2072741 (2005i:11103)
  • 10. Y. Dupain, R. R. Hall, and G. Tenenbaum, Sur l'équirépartition modulo $ 1$ de certaines fonctions de diviseurs, J. London Math. Soc. (2) 26 (1982), no. 3, 397-411. MR 684553 (84m:10047)
  • 11. P. Erdös and P. Turán, On a problem in the theory of uniform distribution. I, Nederl. Akad. Wetensch., Proc. 51 (1948), 1146-1154 = Indagationes Math. 10, 370-378 (1948). MR 0027895 (10:372c)
  • 12. -, On a problem in the theory of uniform distribution. II, Nederl. Akad. Wetensch., Proc. 51 (1948), 1262-1269 = Indagationes Math. 10, 406-413 (1948). MR 0027896 (10:372d)
  • 13. L. K. Hua, Introduction to number theory, Springer, Berlin, Heidelberg, New York, 1982. MR 83f:10001
  • 14. A. E. Ingham, Some trigonometrical inequalities with applications to the theory of series, Math. Zeitschrift 41 (1936), 367-379. MR 1545625
  • 15. S. Jaffard, Contrôle interne exact des vibrations d'une plaque rectangulaire., Port. Math. 47 (1990), no. 4, 423-429 (French). MR 1090480 (91j:93051)
  • 16. J.-P. Kahane, Pseudo-périodicité et séries de Fourier lacunaires, Ann. Sci. École Norm. Sup. (3) 79 (1962), 93-150. MR 27:4019
  • 17. V. Komornik, On the exact internal controllability of a Petrowsky system, J. Math. Pures Appl. (9) 71 (1992), no. 4, 331-342. MR 1176015 (93j:93019)
  • 18. G. Lebeau, Contrôle de l'équation de Schrödinger, J. Math. Pures Appl. (9) 71 (1992), no. 3, 267-291. MR 93i:35018
  • 19. B. F. Logan, Bandlimited functions bounded below over an interval, Notices Amer. Math. Soc. 24 (1977), A-331.
  • 20. L. Miller, How violent are fast controls for Schrödinger and plate vibrations?, Arch. Ration. Mech. Anal. 172 (2004), no. 3, 429-456. MR 2062431 (2005d:93022)
  • 21. H. L. Montgomery, Ten lectures on the interface between analytic number theory and harmonic analysis, CBMS Regional Conference Series in Mathematics, vol. 84, Published for the Conference Board of the Mathematical Sciences, Washington, DC, 1994. MR 1297543 (96i:11002)
  • 22. K. Ramdani, T. Takahashi, G. Tenenbaum, and M. Tucsnak, A spectral approach for the exact observability of infinite-dimensional systems with skew-adjoint generator, J. Funct. Anal. 226 (2005), no. 1, 193-229. MR 2158180 (2006g:93017)
  • 23. J. Rivat and G. Tenenbaum, Constantes d'Erdős-Turán, Ramanujan J. 9 (2005), no. 1-2, 111-121. MR 2166382 (2006g:11158)
  • 24. W. Rudin, Real and complex analysis, third ed., McGraw-Hill Book Co., New York, 1987. MR 924157 (88k:00002)
  • 25. A. Selberg, Remarks on multiplicative functions, Number theory day (Proc. Conf., Rockefeller Univ., New York, 1976), Springer, Berlin, 1977, pp. 232-241. Lecture Notes in Math., Vol. 626. MR 0485750 (58:5562)
  • 26. G. Tenenbaum and M. Tucsnak, New blow-up rates for fast controls of Schrödinger and heat equations, Journal of Differential Equations 243 (2007), 70-100. MR 2363470
  • 27. G. Tenenbaum, Introduction to analytic and probabilistic number theory, Cambridge Studies in Advanced Mathematics., vol. 46, Cambridge Univ. Press, Cambridge, 1995. MR 1342300 (97e:11005b)
  • 28. E. C. Titchmarsh, The theory of functions, second ed., Oxford University Press, 1939 (English).
  • 29. J. D. Vaaler, Some extremal functions in Fourier analysis, Bull. Amer. Math. Soc. (N.S.) 12 (1985), no. 2, 183-216. MR 776471 (86g:42005)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 93C25, 93B07, 93C20, 11N36

Retrieve articles in all journals with MSC (2000): 93C25, 93B07, 93C20, 11N36

Additional Information

G. Tenenbaum
Affiliation: Institut Élie Cartan, Université Henri Poincaré Nancy 1, BP 239, 54506 Vandœuvre-lès-Nancy, France

M. Tucsnak
Affiliation: Institut Élie Cartan, Université Henri Poincaré Nancy 1, BP 239, 54506 Vandœuvre-lès-Nancy, France

Keywords: Boundary exact observability, Schr\"odinger equation, plate equation, sieve, quadratic forms, squares
Received by editor(s): April 20, 2007
Published electronically: August 19, 2008
Article copyright: © Copyright 2008 American Mathematical Society

American Mathematical Society